What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 19, 5:48 AM EST, 6 hours 27 minutes earlier.
Area forecast discussion, May 19, 5:48 AM EST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
648 AM EDT Sun May 19 2024
...New 12Z Aviation Discussion...
.SHORT TERM...
(Today through Monday)
Issued at 345 AM EDT Sun May 19 2024
An elongated, positively tilted 500 mb shortwave is currently moving
over the forecast area at the time of writing. Positive vorticity
advection in the base of the trough, weak upper level divergence,
and an abundance of moisture in the lower levels are helping to
initiate a few light showers over far north Georgia early this
morning. The otherwise moist surface conditions thanks to yesterday
evening's round of rain and calm winds have produced patchy areas of
intermittent dense fog across the forecast area. A few locations
this morning have had visibilities reduced to less than a quarter
statute mile. Have opted to issue an SPS for areas along and north
of the I-85 corridor through 10am local time given the spotty and
intermittent nature of the dense fog. An upgrade for some areas to a
Dense Fog Advisory may be warranted if visibilities continue to
deteriorate over the course of the next few hours.
Light shower activity will continue to drift southward early this
morning as the trough moves eastward bringing showers to the metro
during the mid morning hours (though an isolated rumble of thunder
cannot be ruled out). The progression of the upper level trough will
also help the surface low slide a surface boundary southeastward and
serve as the focus for showers and thunderstorms across eastern
central Georgia during the late morning/early afternoon hours as
surface instability is reinvigorated through diurnal heating (SBCAPE
~1000-2000 J/kg). With better forcing at the surface and some upper
level support, there could be a few strong thunderstorms across
eastern central Georgia where the seabreeze may infiltrate later
this afternoon. A Marginal Risk has clipped a handful of our far
southeastern counties where an isolated severe thunderstorm cannot
be ruled out today.
Overnight, as the system makes its exit off the eastern seaboard,
ridging aloft will become established along the spine of the
Appalachians as surface high pressure develops in the leeside. While
most locations will experience sunny, dry weather on Tuesday,
upslope orographic convective initiation will produce a low end
chance for isolated showers and thunderstorms across far northeast
Georgia in the afternoon hours. QPF through the period will hover +/-
a quarter of an inch where locally higher amounts of a 1.0+" are
possible in areas of convective activity today and tomorrow. Today's
high temperatures will be in the upper 70s to low 80s, but will
rebound tomorrow closer to normal where high temperatures will be in
the low to mid 80s. Overnight lows will run in the upper 50s to low
60s.
KAL
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 345 AM EDT Sun May 19 2024
On Monday night, the positively tilted upper trough will continue to
move eastward into the Atlantic as an upper ridge sets up over the
eastern CONUS. By the beginning of the long term period, this ridge
will extend from the north-central Gulf into New England. A weak
shortwave will traverse the flow on the northwest side of the ridge.
However, any sensible impacts from this disturbance will stay well
to the north of the forecast area. Surface high pressure associated
with the ridge and centered to the northeast of the forecast area
will also largely serve to inhibit precipitation from Monday night
into Tuesday. After low temperatures start the morning on Tuesday in
the upper 50s to low 60s, a warming trend can be expected through
midweek. Highs are forecast to climb into mainly the mid 80s on
Tuesday afternoon, and then into the upper 80s on Wednesday
afternoon. Temperatures will be locally cooler in the higher
elevations of far northeast Georgia. High temperatures through the
remainder of the long term period will range from the mid 80s in
north Georgia to the low 90s in south-central Georgia each afternoon.
A deepening upper low will move from the northern Plains towards the
Great Lakes region on Wednesday, at which time the axis of the ridge
will clear Georgia to the east. Southwesterly upper flow between the
low and the ridge will enter north Georgia, leading to increasing
atmospheric moisture. As the low pressure system becomes occluded
and moves into southeast Canada, a cold front will advance slowly
southward into the Tennessee Valley region by Wednesday night.
Scattered showers and thunderstorms will begin to spread into far
north Georgia by early Thursday morning. As the low continues to
move away to the northeast, the frontal boundary will become more
elongated from west to east, and its southward advance will begin to
slow. As such, PoPs on Thursday will mostly be confined to north
Georgia, with chance PoPs to the north of I-20 and progressively
lower chances to the south. By Friday morning, the frontal
boundary is forecast to stall near the Georgia/Tennessee state
line. Model guidance appears to be coming into better agreement on
a shortwave traversing the westerlies and from the Lower
Mississippi River Valley across the Southeast on Friday. This
setup would bring more numerous showers and thunderstorms to the
forecast area on Friday, especially the wave overruns the stalled
frontal boundary, providing a focus for additional convection.King
&&
.AVIATION...
(12Z TAFS)
Issued at 639 AM EDT Sun May 19 2024
LIFR/IFR cigs/vsbys across northern terminals with MVFR/VFR
conditions elsewhere. Improvement to MVFR at northern locations
will occur by noon where CSG/MCN will see MVFR earlier by mid
morning. TEMPO for -SHRA at metro/AHN terminals from now until
~16Z. Low end chance for -TSRA during this time frame but not
enough confidence to include in the TAF. -TSRA for MCN later this
afternoon/early evening. Calm/NW winds will become NE after 13Z
at northern locations and this afternoon/evening at MCN/CSG. Winds
will be light at 5KT. VFR conditions return this evening with
FEW/SCT IFR/MVFR at end of period.
//ATL Confidence...12Z Update...
High confidence on winds. Medium confidence on all other elements.
KAL
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 59 82 59 85 / 0 0 0 0
Atlanta 61 83 62 85 / 0 0 0 0
Blairsville 56 79 57 81 / 20 20 0 10
Cartersville 60 84 60 86 / 20 0 0 0
Columbus 64 84 62 86 / 10 0 0 0
Gainesville 61 82 62 84 / 10 10 0 0
Macon 61 83 61 86 / 10 10 0 0
Rome 61 85 61 87 / 10 0 0 0
Peachtree City 60 83 59 86 / 0 0 0 0
Vidalia 64 83 62 85 / 20 10 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KAL
LONG TERM....King
AVIATION...KAL
Hazardous weather outlook, May 19, 10:55 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1155 AM EDT Sun May 19 2024
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1155 AM EDT Sun May 19 2024
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are expected this afternoon over parts of
middle and east central Georgia, mainly south and east of Macon.
Some storms could be strong with frequent lightning, heavy rain and
gusty winds. The storms will move out of the area after 9 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
After a period of dry weather, a chance of thunderstorms will
return Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 19, 8:26 AM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
926 AM EDT Sun May 19 2024
GAZ038-050-191400-
Oglethorpe GA-Greene GA-
926 AM EDT Sun May 19 2024
...A strong thunderstorm will impact portions of northern Greene and
southwestern Oglethorpe Counties through 1000 AM EDT...
At 925 AM EDT, a strong thunderstorm was over Stephens, or near
Lexington, moving south at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lexington, Woodville, Maxeys, Stephens, Penfield, Wrayswood, and
Hutchings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3365 8303 3365 8335 3372 8333 3373 8330
3374 8330 3376 8328 3379 8328 3380 8329
3381 8329 3381 8330 3386 8327 3387 8307
TIME...MOT...LOC 1325Z 001DEG 6KT 3380 8319
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 19, 9:48 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1048 AM EDT Sun May 19 2024
GAZ061-073-074-191515-
Washington GA-Baldwin GA-Hancock GA-
1048 AM EDT Sun May 19 2024
...A strong thunderstorm will impact portions of eastern Baldwin,
south central Hancock and west central Washington Counties through
1115 AM EDT...
At 1047 AM EDT, a strong thunderstorm was near Underwood, or 7 miles
east of Milledgeville, moving east at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Milledgeville, Deepstep, Linton, Beulah, Underwood, and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3291 8292 3294 8307 3298 8312 3299 8313
3300 8312 3301 8315 3300 8315 3300 8316
3299 8318 3297 8316 3298 8321 3316 8319
3318 8289
TIME...MOT...LOC 1447Z 275DEG 9KT 3306 8312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 19, 10:21 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1121 AM EDT Sun May 19 2024
GAZ073-074-084-191545-
Wilkinson GA-Washington GA-Baldwin GA-
1121 AM EDT Sun May 19 2024
...A strong thunderstorm will impact portions of northeastern
Wilkinson, southeastern Baldwin and southwestern Washington Counties
through 1145 AM EDT...
At 1121 AM EDT, a strong thunderstorm was near Hebron, or 11 miles
southeast of Milledgeville, moving southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Sandersville, Tennille, Toomsboro, Oconee, Deepstep, and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3305 8271 3274 8298 3290 8321 3308 8312
3305 8310 3308 8305 3308 8303
TIME...MOT...LOC 1521Z 296DEG 13KT 3298 8308
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 19, 10:40 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1140 AM EDT Sun May 19 2024
GAZ074-084-191615-
Wilkinson GA-Washington GA-
1140 AM EDT Sun May 19 2024
...A strong thunderstorm will impact portions of eastern Wilkinson
and southwestern Washington Counties through 1215 PM EDT...
At 1140 AM EDT, a strong thunderstorm was over Toomsboro, or near
Irwinton, moving southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Irwinton, McIntyre, Toomsboro, Oconee, and Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3276 8293 3276 8295 3275 8294 3269 8301
3266 8307 3281 8324 3296 8312 3287 8283
TIME...MOT...LOC 1540Z 304DEG 11KT 3285 8311
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 19, 11:25 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1225 PM EDT Sun May 19 2024
GAZ084-097-191700-
Wilkinson GA-Laurens GA-
1225 PM EDT Sun May 19 2024
...A strong thunderstorm will impact portions of southeastern
Wilkinson and northwestern Laurens Counties through 100 PM EDT...
At 1224 PM EDT, a strong thunderstorm was over Nicklesville, or 11
miles south of Irwinton, moving southeast at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dublin, Dexter, Dudley, Montrose, Allentown, Harlow, Chappells Mill,
and Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3263 8325 3276 8311 3261 8283 3241 8304
TIME...MOT...LOC 1624Z 311DEG 13KT 3265 8312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 19, 11:56 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1256 PM EDT Sun May 19 2024
GAZ073-191900-
Baldwin GA-
1256 PM EDT Sun May 19 2024
...Minor flooding from heavy rain will impact portions of eastern
Baldwin County through 300 PM EDT...
At 1254 PM EDT, radar and gauge estimated that over 3 inches of rain
has fallen over the area. While the heavy rain has ended, creeks and
streams may see additional rises and cause minor flooding.
HAZARD...Minor flooding.
SOURCE...Radar and gage indicated.
IMPACT...Heavy rain may cause temporary minor flooding especially in
poor drainage areas. Never drive through flooded areas.
Locations impacted include...
Milledgeville and Underwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3297 8307 3295 8307 3298 8312 3301 8314
3299 8318 3297 8316 3298 8321 3316 8320
3317 8315 3315 8310 3314 8309 3313 8311
3309 8312 3306 8310 3308 8306 3305 8305
3303 8307 3299 8305
TIME...MOT...LOC 1654Z 358DEG 17KT 3306 8312
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH